Hail, Iroquois
- When
- July 10, 11:42 AM CST
- Where
- Iroquois County, Watseka
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 40.780, -87.730
Scattered thunderstorms produced hail during the afternoon and evening of July 10th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Scattered thunderstorms produced hail during the afternoon and evening of July 10th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 10, 11:09 AM CST, 33 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Chicago/Romeoville, IL 1209 PM CDT Mon Jul 10 2017 .UPDATE... 1209 PM CDT Severe weather potential continues to be monitored with a mid- afternoon through mid-evening threat window continuing. Expect that we will have isolated to scattered strong to severe storms in that time window, just refining most favored location (particularly how far north that will extend) and coverage. Atmospheric recovery in the wake of the early morning MCS is ongoing but still work to be done in the lower levels. The steepening lapse rates aloft and elevated instability is advancing eastward into the area as indicated by the isolated late morning showers/storms. At the surface, latest hand analysis has a 1006 mb low across northeast IA with the main synoptic stationary boundary draped in southern Wisconsin, and an advancing warm front draped southeast from the low that ties back into the outflow from the morning MCS. This boundary is advancing northeast near KDVN to KPIA as of 1630Z and has developing more effective low-level air, with dew points in the mid 70s and temperatures in the 80s, to its south. One challenge is that the impetus upper wave is somewhat subtle, and thus the low pressure is expected to ease its way eastward, maybe even evolve slightly south of east. Thus the effective warm sector may struggle to race northward once in our area especially with the still overturned air as evidenced by several stable cloud layers in satellite. Also the boundary may lose some of its warm front characteristics and be overcome by the boundary to the north, especially going into early evening. Nonetheless, winds have turned southwest and gusty in the southwest CWA where some clearing has occurred. By mid-afternoon, this more effective boundary is estimated to be roughly from over or near Lee County east- southeast near I-80 or so, but confidence is still somewhat low in precise location. This boundary should be a focus for the isolated to scattered convection that should slowly evolve east- southeast, possibly with some small scale cold pools depending on convective coverage. North of this, some storms (likely elevated) are possible given MUCAPE values in excess of 2,000 J/kg. With effective shear of 35-40 kt and very high CAPE values, any storms that have the assistance of added convergence on the warm frontal boundary near I-80 will have the potential to be organized and supercellular. The primary threat especially near initiation will be large to possibly even very large (golf ball size +) hail given high CAPE values/strong updraft speeds forecast by the RAP and NAM in the hail growth zone. Depending on how quickly the surface winds veer, and conditional on some supercell storms developing near the boundary, there is some potential for a a tornado or two with initial cells given decent values of low- level helicity and low LCLs. In addition, the sluggish movement of the initiating boundary and some training possibility, provides potential for flash flooding if enough storm coverage. MTF && .SHORT TERM... 214 AM CDT Through tonight... Forecast concerns and challenges are plentiful over the next couple of days. However, todays challenges will largely be focused on thunderstorms both early this morning, then again this afternoon and evening. With both periods of storms, severe weather and very heavy rain is probable. Strong wind gusts and large hail will be the primary severe threats. Regional satellite and radar imagery shows a well developed MCS ongoing to our northwest from northern IA eastward into southern Wisconsin. The primary instability gradient along what appears to be the eastern periphery of very steep mid-level lapse rates associated with an EML, appears to be across eastern IA into northwestern IL. Recent radar trends suggest the main bowing segment, with potential strong wind gusts is shifting south- southeastward along this gradient, and because of this, the main severe wind threat may largely remain west of much of the area over northwestern Illinois and eastern Iowa early this morning. We are not out of the woods for thunderstorms, however. Increasing warm air advection associated with a strengthening veering low- level jet is expected to continue down stream of this MCS (namely over southern WI into northern IL), and as a result, additional thunderstorms are likely to continue to develop out ahead of the main line of thunderstorms. This looks to be especially the case over portions of northeastern IL. Any of these storms will have a threat of hail and heavy rain. Otherwise, expect the MCS to to track southeastward over the area through mid morning. Again it appears the main strong wind threat may remain west of the area, but some isolated hail and heavy rain will be possible with these storms. A break in the thunderstorms is still possible for at least a short period later morning. The main question then is where does renewed development occur later this afternoon. Outflow from this morning MCS is likely to disrupt the wind field and instability some across the area this morning. However, in spite of this, it appears likely that recovery will occur into this afternoon as southwesterly winds increase in advance of 1006 MB surface low setting up over eastern Iowa. The main question remains as to how far north this recovery will occur. Ultimately, however, these southwest winds should help advect a high low-level theta-e airmass (temps well into the 80s with dewpoints in the low 70s) back northward into portions of northern IL in the vicinity of a surface frontal boundary, which may set up somewhere near the WI state line before sagging southward with the convection into this evening. South of this boundary this afternoon high low-level theta-e airmass is expected to set up beneath a corridor of steep mid- level lapse rates advecting eastward into northern IL. This should result in moderate to high instability this afternoon with MLCAPES up to 3,000 J/KG. Deep layer shear is also expected to remain up around 35-40 KT thanks to 40 KT of mid level flow. Given the veering flow in the lower levels super cells will be a favored mode of development initially in the vicinity of this front over northern Illinois by mid afternoon. As a result, very large hail will be possible with some of these initial storms. However, with time late in the afternoon and evening it appears that storms may organize their outflows, possibly resulting in more of an increase in the threat for damaging wind gusts from bowing segments as the convection gradually sags to the southeast during the evening. Very heavy rain will also be a concern with this convection. While the storms should gradually sag southward, with PWATs approaching 2" extremely heavy rain rates will be possible with these storms. If any storms are able to train over the same areas, this may result in at least a localized concern for flash flooding. The convection should begin to weaken later this evening and overnight as it shifts towards central IL and IN. KJB && .LONG TERM... 244 AM CDT Tuesday through Sunday... Not much has changed with the thinking mentioned in the previous AFD. Note that overall, thunderstorms will mainly be favored over my southern CWA or points south on Tuesday as the convectively reinforced frontal boundary sags southward. However this boundary is expected to shift back northward over the area Tuesday night as the next surface wave shifts over the Upper Midwest. This looks to result in our next good chance of thunderstorms into northern Illinois. These storms could also produce very heavy rain, and also have a risk of producing some isolated hail. Otherwise, attention is focused on Wednesday as a very unstable atmosphere looks to set up over the area. Very muggy conditions (temperatures in the low 90s with mid 70s dew points) could push heat indicates into the 100 to 105 category Wednesday afternoon, but more importantly is the fact that this could result in MLCAPE values in excess of 4,000 J/KG due to the continued presence of steep mid level lapse rates. As a result of this, strong to severe thunderstorms will be again be possible Wednesday afternoon and evening as the aforementioned frontal boundary and surface wave sags over northern Illinois. Periods of very heavy rainfall will be possible with these storms over the next few days due to the very high moisture content of the atmosphere. As a result, some isolated areas that get hit with with several storms could have a risk for flash flooding. While thunderstorms look to continue to be possible for at least my southern areas in Thursday, the overall pattern looks to quiet down for a period later in the week and weekend as a surface ridge of high pressure shifts over the area. KJB && .AVIATION... For the 12Z TAFs... Main forecast concerns are timing the end of shra/tsra this morning and then the next round of thunderstorms this afternoon. The area of rain with embedded thunder is quickly moving south through the region. Have timed the back edge to be through ORD/DPA/RFD by arnd 12-13Z and MDW/GYY about an hour or so later. Latest radar trends indicate an overall acceleration of the pcpn shield, which would suggest that the pcpn will end a bit earlier than previously anticipated. The wind forecast for the next few hours will be particularly uncertain in the convectively altered air mass behind the main line of thunderstorms. Wind direction will be quite variable through mid morning, and then settle into a larger scale pattern of swly winds through late afternoon and then veering to westerly as low pressure drops from ncntrl Iowa this morning into nrn Illinois late this afternoon. This low pressure area will act as the focus for another round of thunderstorms late this afternoon into early evening. General confidence in the timing of the next round of thunder is only moderate as the high res models have had a particularly difficult time handling the ongoing convection. So, while confidence is relatively high in the occurrence of another round of thunderstorms later today is relatively high, the timing and coverage remains questionable. The wind forecast for today will also be quite challenging as the environment will be convectively altered for some time this morning before settling back into the synoptically driven swly winds today. Timing of a wind shift to nely this evening is also problematic as it will be highly dependent on the timing of the low dropping through the region. Have not made any significant changes to the going forecast for late this afternoon into this evening to try and avoid flip-flopping, especially on the wind trends. However, have reasonable high confidence that winds will become nely this evening following the passage of the low to the south of the terminals. As low level flow turns to nwly for several hours this evening, some cooler air should be drawn inland from Lake Michigan into an already very moist environment leading to the possibility of mvfr cigs/vis overnight tonight. && .MARINE... 251 PM CDT The concerns with the Lake Michigan forecast are 1.) likely thunderstorms over the southern part of the lake late tonight into early Monday morning and 2.) winds shifting north on Monday. Southerly winds will continue for a bulk of tonight, with storms expected to develop across Minnesota and track across southern Wisconsin and northern Illinois. Southern Lake Michigan may only get a glancing blow with these storms, however they should be gusty nonetheless, and could have some gusts over 35 kt including in the Illinois and Indiana nearshore between 3 am and 7 am. Behind these storms, the winds will briefly shift northwest over the southern part of the lake, before probably some variability mid to late morning. As a front drops south across the lake on Monday winds will turn north for good, likely from north to south. The frontal boundary will retreat north Tuesday night into Wednesday ahead of low pressure which will move east across the central part of the lake midday to later Wednesday. MTF && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1217 PM CDT Mon Jul 10 2017
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
111730-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
1217 PM CDT Mon Jul 10 2017 /117 PM EDT Mon Jul 10 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...This Afternoon and Tonight.
WEATHER HAZARDS EXPECTED:
Elevated Thunderstorm Risk...with an associated:
Elevated Hail Risk...up to tennis ball size.
Elevated Thunderstorm Wind Damage Risk...up to 60 MPH.
Limited Tornado Risk.
Elevated Flooding Risk.
DISCUSSION:
Scattered thunderstorms are likely to redevelop this afternoon,
generally near 3 to 4 pm. The higher severe weather potential
is from roughly Dixon through the the south Chicago metro and far
northwest Indiana...and areas south of there. Storms that develop
will move slowly southeast into the early evening. These storms
will be capable of producing very large hail and gusty winds to 60
mph. The storms will begin to weaken during the mid to late
evening, likely ending the severe threat.
Very heavy rain can also be expected with any of these storms. This
may result in some localized flash flooding concerns.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Elevated Flooding Risk.
Limited Severe Thunderstorm Risk.
Wednesday...
Limited Flooding Risk.
Elevated Severe Thunderstorm Risk.
Limited Excessive Heat Risk.
Thursday...
Limited Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
DISCUSSION:
Periodic chances for showers and thunderstorms are likely through
midweek. There will be a continued threat for severe thunderstorms
and heavy rainfall through Wednesday.
Heat index values may reach or slightly exceed 100 degrees
on Wednesday.
.SPOTTER INFORMATION STATEMENT...
Spotters will likely be needed from mid-afternoon through mid-
evening for areas mainly south of Interstate 88.
GENERAL STORM MOTION OF THE DAY:
Moving to the east southeast at 30 mph.
&&
LMZ740>745-111730-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1217 PM CDT Mon Jul 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Elevated Thunderstorm Risk, including some producing hail and
wind gusts in excess of 35 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday and Wednesday...
Elevated Thunderstorm Risk.
Saturday...
Limited Thunderstorm Risk.
&&
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-111730-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
1217 PM CDT Mon Jul 10 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible through early evening, especially
across the south, where some of the storms will be capable of
producing large hail and wind gusts in excess of 35 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible through midweek, with the highest
chances south.
&&
MTF
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
738 AM CDT MON JUL 10 2017
ILZ013-014-101345-
Cook IL-DuPage IL-
738 AM CDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DUPAGE AND NORTHEASTERN
COOK COUNTIES UNTIL 845 AM CDT...
At 737 AM CDT, Doppler radar was tracking an area of strong winds
over Schiller Park, or over Franklin Park, moving southeast at 15
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Chicago, Cicero, Evanston, Skokie, Des Plaines, Oak Lawn, Berwyn, Oak
Park, Downers Grove, Elmhurst, Lombard, Park Ridge, Addison, Glen
Ellyn, Westmont, Maywood, Morton Grove, Roselle, Villa Park and
Brookfield.
LAT...LON 4172 8799 4199 8808 4204 8767 4198 8765
4196 8763 4196 8764 4190 8762 4189 8761
4188 8762 4187 8761 4185 8761 4178 8757
4178 8756 4176 8756 4175 8753 4173 8753
TIME...MOT...LOC 1237Z 328DEG 19KT 4196 8789
KREINSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
749 AM CDT MON JUL 10 2017
ILZ013-014-022-101345-
Cook IL-DuPage IL-Will IL-
749 AM CDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILL...DUPAGE AND
EASTERN COOK COUNTIES UNTIL 845 AM CDT...
At 746 AM CDT, Doppler radar was tracking an area of strong winds
over portions of the Chicago Metro Area, moving east at 15 mph.
Wind gusts up to 50 mph will be possible with this system.
Locations impacted include...
Chicago, Aurora, Joliet, Naperville, Cicero, Hammond, Bolingbrook,
Skokie, Orland Park, Tinley Park, Oak Lawn, Berwyn, Wheaton, Oak
Park, Downers Grove, Elmhurst, Lombard, Carol Stream, Romeoville and
Plainfield.
Some wind damage is also possible to mobile homes, roofs, trees and
outbuildings.
LAT...LON 4151 8825 4172 8826 4197 8808 4202 8766
4198 8765 4196 8763 4196 8764 4190 8762
4189 8761 4188 8762 4183 8760 4172 8752
4159 8752
TIME...MOT...LOC 1246Z 272DEG 14KT 4177 8794
KREINSpecial Weather Statement
National Weather Service Chicago/Romeoville Il
827 AM CDT MON JUL 10 2017
ILZ014-022-023-INZ001-101430-
Cook IL-Will IL-Kankakee IL-Lake IN-
827 AM CDT MON JUL 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILL...NORTHEASTERN
KANKAKEE...SOUTHEASTERN COOK AND SOUTHERN LAKE COUNTIES UNTIL 930 AM
CDT...
At 826 AM CDT, Doppler radar was tracking an area of strong winds
over Frankfort, moving southeast at 35 mph.
Winds of 40 to 50 mph will be possible. Some wind damage is also
possible to mobile homes, roofs, trees and outbuildings.
Locations impacted include...
Joliet, Orland Park, Tinley Park, Merrillville, Chicago Heights,
Schererville, Lansing, Crown Point, New Lenox, Munster, Park Forest,
Matteson, Mokena, Frankfort, Griffith, St. John, Midlothian, Cedar
Lake, Steger and Flossmoor.
Including the following interstates...
I-57 between mile markers 324 and 349.
I-80 between mile markers 135 and 155.
I-355 near mile marker 1.
Indiana I-65 between mile markers 238 and 249.
LAT...LON 4162 8770 4153 8746 4134 8722 4118 8736
4118 8751 4131 8795 4153 8807
TIME...MOT...LOC 1326Z 306DEG 31KT 4149 8787
DONOFRIOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
848 AM CDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 AM NON-TSTM WND GST BOLINGBROOK 41.70N 88.08W
07/10/2017 M50 MPH WILL IL MESONET
WAKE LOW WIND GUST RECORD BY A WEATHERBUG STATION AT
BOLINGBROOK HIGH SCHOOL. REPORT RELAYED VIA BROADCAST
MEDIA.
&&
RCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
852 AM CDT MON JUL 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 AM NON-TSTM WND GST 4 NE CHICAGO 41.92N 87.57W
07/10/2017 M52 MPH LMZ741 IL C-MAN STATION
WAKE LOW WIND GUST RECORDED AT THE HARRISON-DEVER CRIB.
&&
RCThe Chicago radar (KLOT), 96 km away, was scanning. The volume nearest the first event began at 17:41 UTC.
4 hail. Local standard time, as filed.
Ping Pong Ball sized hail was reported near Shooting Park Road.
Quarter size hail was reported on Interstate 39 near exit 57.
Quarter size hail was reported near Interstate 39 at exit 66.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717274, 717278, 717275, 717277.